Wyoming, 2019

Hail and Damaging Wind in Wyoming, June 19, 2019

June 19, 2019 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed over northwestern Campbell County and tracked southeast into southwestern Crook County before weakening. The storm produced hail around quarter size and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northwestern Campbell County and tracked southeast into southwestern Crook County before weakening. The storm produced hail around quarter size and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 4:34 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 19, 4:34 PM MST, 1 hour 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
534 PM MDT Wed Jun 19 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 322 PM MDT Wed Jun 19 2019

Current surface analysis shows low pressure over northeast MT,
with warm front extending southeast into western SD. Cold front
extends south-southwest from the low into western WY. Upper level
analysis shows one shortwave trough now over central into eastern
SD, with another shortwave across central MT and northwest WY
ahead of upper low sliding southeast into the northern Rockies.
KUDX radar shows a few showers and storms across central SD on the
back side of the shortwave to the east and a couple of showers
recently developing over the east slopes of the Black Hills.
Regional radars show showers and storms starting to develop over
northwest WY and south central MT ahead of that system. Skies are
mostly sunny to partly cloudy with temps in the mid 60s to mid
70s.

Unsettled weather at times will continue over the next few days as
the upper low moves slowly through the northern Rockies and
eventually into south central Canada this weekend. Shortwave to the
west will bring increasing chances for showers and storms from west
to east late today and especially tonight. Isolated strong to severe
storms are a possibility late today into this evening, mainly across
northeast WY into the Black Hills area, as shear increases ahead of
the approaching cold front and lapse rates remain favorable into the
early evening. MLCAPE values are not very impressive, 500 to 1000
j/kg, late this afternoon and early evening. Activity will likely
consolidate into a larger area of rainfall and embedded thunder that
will track across the northern half of SD overnight.

Rainfall and cold front will exit eastern areas early Thursday, with
relatively nice weather again through much of the day. Highs will be
in the upper 60s and 70s with breezy northwest winds at times in the
usual areas of northwest and west central SD in the morning. The
next shortwave will move northeast into the area late in the day and
Thursday night, with more showers and a few storms. Better
instability gets pushed south and east of the region with the cold
front, so the threat for severe storms looks relatively low at this
point.

Upper low will track from eastern MT into south central Canada
Friday through Saturday. Isolated to scattered showers are expected
each day, though many areas could stay dry on the southeast side of
the system. Temperatures will be on the cool side, with highs in the
60s and lower 70s Friday through Sunday. A secondary system will
likely develop to the southwest of the region on Saturday and track
east across the Plains during the second half of the weekend. The
exact track of the system is uncertain right now, but the better
chances for showers and a few storms will likely be across southern
portions of the forecast area on Sunday.

A warmer and drier pattern is expected to develop during the first
half of next week as weak ridging builds behind the exiting system
and low pressure hangs along the Pacific NW coast. Highs should
reach into the 80s across much of the plains by the middle of the
week. Thunderstorm activity should mostly be on the isolated side,
though the risk for strong to severe storms should increase some
with the warmer temps and increased instability.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 534 PM MDT Wed Jun 19 2019

Scattered to numerous showers and thunderstorms will move across
much of the area tonight, especially from far northeast WY to the
Black Hills and northwest SD. Isolated strong to severe
thunderstorms are expected through early evening with hail and
gusty winds. Local MVFR conditions are possible. Activity will
exit the area from west to east overnight and early Thursday.
Isolated showers and storms are possible again Thursday afternoon,
especially across the Black Hills area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 19, 7:33 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
833 AM MDT Wed Jun 19 2019

SDZ012-024>026-028>031-072>074-WYZ054-056-057-071-201300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Northeastern Crook-
833 AM MDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the area, mainly this
evening. There is a slight risk of severe thunderstorms with hail
and damaging winds. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance for thunderstorms through the end of the
week into the weekend. There is a marginal risk of severe
thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-027-032-041>044-046-047-049-WYZ055-058-201300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Campbell-Weston-
833 AM MDT Wed Jun 19 2019 /933 AM CDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the area this
today and tonight. There is a marginal risk of severe
thunderstorms with hail and damaging winds. Locally heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance for thunderstorms through the end of the
week into the weekend. Widespread severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 19, 4:53 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
553 PM MDT Wed Jun 19 2019

WYZ054-200030-
Northern Campbell WY-
553 PM MDT Wed Jun 19 2019

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL COUNTY...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Camplex Event Facility, or 6 miles northeast of
Gillette, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northeastern Gillette, Rozet and Camplex Event Facility.

This includes Interstate 90 in Wyoming between Mile Markers 127 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 10508 4420 10508 4419 10509 4427 10550
      4442 10552
TIME...MOT...LOC 2352Z 273DEG 22KT 4433 10539

JC
Special weather statement, Jun 19, 5:06 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
606 PM MDT Wed Jun 19 2019

WYZ057-200030-
Wyoming Black Hills WY-
606 PM MDT Wed Jun 19 2019

...STRONG THUNDERSTORM OVER CENTRAL CROOK COUNTY...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hulett, or 17 miles northwest of Sundance, moving
southeast at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Crook
County, east of Hulett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4470 10458 4472 10455 4467 10438 4455 10449
      4464 10464
TIME...MOT...LOC 0006Z 294DEG 13KT 4464 10454

JC
Special weather statement, Jun 19, 5:22 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
622 PM MDT Wed Jun 19 2019

WYZ055-200045-
Southern Campbell WY-
622 PM MDT Wed Jun 19 2019

...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pumpkin Buttes, or 25 miles west of Wright, moving
east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pine Tree Junction and Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4373 10602 4373 10601 4360 10546 4349 10553
      4349 10595 4353 10602
TIME...MOT...LOC 0022Z 291DEG 47KT 4363 10599

JC
Local storm report, Jun 19, 5:37 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 WNW PINE TREE JUNCTI 43.68N 105.97W
06/19/2019  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Local storm report, Jun 19, 5:59 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             15 SSW WRIGHT           43.55N 105.62W
06/19/2019  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jun 19, 6:33 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             8 N DOWNTOWN GILLETTE   44.41N 105.50W
06/19/2019  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 19, 6:33 PM MST
Where
Campbell County, 8 mi N of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.406, -105.500

Hail, Campbell

When
June 19, 6:39 PM MST
Where
Campbell County, 7 mi NNE of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.384, -105.446

Thunderstorm Wind, Crook

When
June 19, 7:23 PM MST
Where
Crook County, 5 mi N of Moorcroft
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.332, -104.950

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821042, 821049, 821057.